Minnesota, 2022Tornado in Minnesota, July 31, 2022
July 31, 2022 · NWS MPX · 1 event in 1 county or zone
Low pressure moved across central Minnesota the afternoon and evening of July 31, with a trailing cold front moving across southern Minnesota. Several storms developed, including one low topped mini supercell that produced a brief tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moved across central Minnesota the afternoon and evening of July 31, with a trailing cold front moving across southern Minnesota. Several storms developed, including one low topped mini supercell that produced a brief tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 31, 6:01 PM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 31, 6:01 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
701 PM CDT Sun Jul 31 2022
.DISCUSSION...(This evening through Sunday)
Issued at 131 PM CDT Sun Jul 31 2022
KEY MESSAGES:
- Some severe thunderstorms are possible late this afternoon and
evening, primarily north of I-94 and east of I-35.
- Heat and humidity returns Tuesday, but the intensity continues to
trend down.
- More thunderstorms, some severe, are possible Tuesday night.
A band of showers and thunderstorms that tracked eastward across
western and southern Minnesota has largely dissipated with clouds
scattering. Atmospheric recovery is taking place across western
Minnesota early this afternoon ahead of a vigorous short wave over
North Dakota and an approaching cold front. Clusters of thunderstorms
are expected to develop after 4 PM over central Minnesota, then
spread southeast into Wisconsin during the early evening hours. A
somewhat dry boundary layer will favor damaging wind gusts with these
clusters, but if a few embedded supercells can develop then they
would also pose a large hail threat. Veered surface winds near the
front will limit the tornado potential. A cooler and drier airmass
will arrive Monday with high pressure sliding across the Upper
Midwest.
A warm front will follow Monday night as it shifts east across the
Plains into Minnesota. The front may provide enough focus for a
couple nocturnal storms, provided 850 mb moisture increases markedly
overnight. Warm air advection throughout Tuesday will bring a very
warm and increasingly humid airmass northward. As temperatures climb
well into the 90s across western Minnesota, heat indices in the low
to mid 100s are possible depending on whether dew points continue
rising through mid to late afternoon. Held off on an Excessive Heat
Watch due to the trend for slightly cooler temperatures in the last
several runs of the NBM, but heat headlines in some form appear
likely for Tuesday.
A cold front will sag south Tuesday night and Wednesday. Forecast
soundings (aside from the GFS which is way too hot and dry) generate
robust instability, but also appear strongly capped. Likely PoPs
from the NBM seemed too high given the low level capping, so reduced
them to around 40 percent or less.
Beyond midweek, ridging will return to the Rockies and high Plains,
keeping the pattern tranquil here until maybe next weekend when the
next trough approaches from the northwest.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 632 PM CDT Sun Jul 31 2022
Cold front moving across MN pretty much on schedule with the going
forecast. It is in the process of clearing STC now, with chances for
TS continuing at MKT/MSP/RNH/EAU until the front clears a location.
Tonight, the question becomes how far southwest do the post frontal
MVFR cigs currently up over northeast ND/northwest MN spread. HREF
probs for MVFR cigs show the greatest probability for reduced cigs
going across northern MN into western WI, though showing potential
for lower cigs for all terminals but RWF. This summer, LAV guidance
has had a tendency to over predict MVFR cigs, so tried to be a
little bit more optimistic than the LAV at MN locations. By late
morning, expect skies to become mostly clear skies with northwest
wind diminishing during the day as high pressure moves across the
area.
KMSP...cold front is now approaching Glencoe and will clear MSP
between 2z and 3z. You can't rule out TS until the front passes,
though it is looking like MSP will once again miss the rain. Not
convinced on MSP seeing MVFR for a prolonged period of time, so did
back that off to a tempo group, but will continue to monitor trends.
/OUTLOOK FOR KMSP/
Tue...VFR. Chc TSRA overnight. Wind S 10-20G30 kts.
Wed...VFR. Chc A.M. SHRA/TSRA. Wind NW 10-15 kts.
Thu...VFR. Wind SE 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&
DISCUSSION...Borghoff
AVIATION...MPG
Hazardous weather outlook, Jul 31, 2:29 PM CST, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
329 PM CDT Sun Jul 31 2022
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
012030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
329 PM CDT Sun Jul 31 2022
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...Tonight.
Scattered thunderstorms can be expected this evening, a few of
which may be severe, particularly over eastern Minnesota through
western Wisconsin. The main hazards are large hail and damaging
winds but a tornado cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Heat and humidity will increase this week, peaking on Tuesday
with highs in the mid to upper 90s for much of the coverage area.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation may be needed this evening.
In the hours before
Special weather statement, Jul 31, 6:04 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
704 PM CDT Sun Jul 31 2022
MNZ083-084-010100-
Waseca MN-Blue Earth MN-
704 PM CDT Sun Jul 31 2022
...A strong thunderstorm will impact portions of southeastern Blue
Earth and southwestern Waseca Counties through 800 PM CDT...
At 704 PM CDT, Doppler radar was tracking a strong thunderstorm over
Good Thunder, or 13 miles south of Mankato, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Mapleton around 715 PM CDT.
Other locations in the path of this storm include St. Clair and
Pemberton.
This includes U.S. Highway 14 near mile marker 145.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4388 9413 4400 9417 4414 9375 4385 9366
4384 9372
TIME...MOT...LOC 0004Z 249DEG 21KT 4397 9407
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CTGLocal storm report, Jul 31, 6:30 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
730 PM CDT SUN JUL 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL 2 SW MAPLETON 43.91N 93.98W
07/31/2022 M0.75 INCH BLUE EARTH MN TRAINED SPOTTER
&&Tornado, Freeborn
- When
- July 31, 7:28 PM CST to 7:29 PM CST
- Where
- Freeborn County, 4.18 mi NW of Alden to 3.72 mi NW of Alden
- Rating
- EF0
- Path length
- 0.46 mi
- Path width
- 25 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 43.716, -93.634
A low topped mini supercell produced a brief tornado. It broke several large branches from a few trees and partially ripped off some soffits. A storm chaser caught video of the tornado breaking tree branches and dropping them to the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Georgia, July 31, 20222 deaths · 1 event
- Heat in Nevada, July 31, 20221 death · 1 event
- Rip Current in Alabama, July 31, 20221 death · 1 event
- Flash Flooding and Hail in Arizona, July 31, 2022$3.0 million · 1 in hail · 7 events
- Flash Flooding in Kentucky, July 31, 2022$30,000 · 9 events
- Flash Flooding in Tennessee, July 31, 2022$1,000 · 7 events
- Damaging Winds in North Carolina, July 31, 202252 kt wind · 7 events
- Flash Flood and Dust Storm in Arizona, July 31, 20224 events
- Flash Flooding in New Mexico, July 31, 20224 events
- Flash Flood and Flood in Virginia, July 31, 20224 events
- Damaging Winds and Lightning Strike in Virginia, July 31, 2022$9,000 · 60 kt wind · 3 events
- Flash Flooding in Kentucky, July 31, 2022$700 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044472.